• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

How to know if your medication is for you? Hearing Voices or Seeing things

  • Thread starter HearingVoicesSupportGroup
  • Start date
H

HearingVoicesSupportGroup

Active member
Joined
Jul 26, 2019
Messages
30
Location
birmingham
Knowing if your meds provided from your GP or physiatrist are right for you can be a huge decision.
My quick tips 2 know if ur meds are 4 u
- Get a 2nd opinion & 3rd
- Are u feel better within 2 weeks
- Can you sleep
- Can you function at work/school
- Can you breathe
- Do u feel dizzy
- Do u feel like this med is the answer?

If you answer no to at all these questions then it sounds like theses meds are not for you.

Have you tried a holistic approach?

Hearing Voices Network, UK, west midlands
HOME - HearingVoicesNetwork-in-WestMidlandsUK
 
Z

Zoe1

Well-known member
Joined
Jul 8, 2019
Messages
4,678
Location
Nowhere
I would add that can you still feel your emotions
because I have had medications that made me numb
and its possible to not even know that you have gone numb
 
D

Daisy3

New member
Joined
Dec 1, 2019
Messages
3
Location
United States
I would add that can you still feel your emotions
because I have had medications that made me numb
and its possible to not even know that you have gone numb
My daughter has yet to find a med that doesn't make her tired. Do all anti-psychotic meds do this and does it ever go away? Thank you.
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
1,631
Location
Sheffiield
My daughter has yet to find a med that doesn't make her tired. Do all anti-psychotic meds do this and does it ever go away? Thank you.
First I'd like to say I'm not a doctor but I have been on anti-psychotics for three years and 78 days, three different medications in all.

I'd also like to point out what is said near the bottom of almost every page here on the forums.

"Any advice posted on the Mental Health Forum website or forum is for support purposes only. It should not be used as a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your doctor, psychiatrist or other qualified health professional with any questions you may have regarding a mental health or other medical condition."

That being said I'm happy to share my own personal experiences with medication.

For the first year and a half of my treatment I was put on a drug called Olanzapine (30mg) which I took before bed and it made me sleep from around 11pm till around 10-11am the next morning, because of the weight gain that is also notorious from this drug I almost became diabetic so was taken off it and put onto Aripiprazole.

The Aripiprazole that is usually taken in the morning isn't supposed to make you tired but I found myself taking a nap in the afternoons and I associated that with taking this drug, it has been documented here on the forums and I have accounts from people I go to mental health groups with that they experience this side effect as well although doctors tell me it's rare. As the Aripiprazole in high doses (30mg) also had the side effects of restlessness and increased anxiety I was switched over gradually to Risperidone.

I found the Risperidone (6mg) to be a much better drug, taken at night it doesn't make me very tired if I stay up much later after taking it, I've stayed up for a few hours after taking it due to forum work and it still took me up to an hour to fall asleep, so I don't believe it causes me any drowsiness and I usually wake up between 8am and 9am without any difficulties so it's not as bad as the Olanzapine.

I did however find that my symptoms were a lot better when I was half way between switching drugs so I went back on a low dose of Aripiprazole (10mg) and stayed on the Risperidone but at a lower dose of 4mg so I put up with the tiredness that I get from Aripiprazole. My prescribing doctor didn't like this idea but respected my input and allowed it, she said they can often compliment each other.

So there are drugs that do not have a sedating effect for me, like the Risperidone on its own.

It's always best to go back to your prescribing doctor and ask for a review if tiredness or other side effects become a problem, there are so many different brands to try and it's a little rare to find your best one first time around.

May I ask what medication and dosage she's on right now?
 
D

Daisy3

New member
Joined
Dec 1, 2019
Messages
3
Location
United States
She is currently on 10 mg of Abilify and 10 mg of Celexa. We have also tried Seroquel and Risperdone.
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
1,631
Location
Sheffiield
That's the same anti-psychotic I'm on, in the UK we call Abilify Aripiprazole.

Another member swears by Paliperidone (Invega), she reports her voice has completely gone on it but effects may vary from person to person, Unfortunately I haven't found a drug that stops my voice but only reduces the volume of it by around 95% so it lets me focus and concentrate more easily.

The member doesn't report any side effects as of yet but I haven't spoken to her in a while. She maintains a highly respectable and demanding job.

I think the Paliperidone is available as both a daily tablet or depot injection.
 
fazza

fazza

Well-known member
Joined
Jul 23, 2014
Messages
1,856
Location
U.K
First I'd like to say I'm not a doctor but I have been on anti-psychotics for three years and 78 days, three different medications in all.



For the first year and a half of my treatment I was put on a drug called Olanzapine (30mg) which I took before bed and it made me sleep from around 11pm till around 10-11am the next morning, because of the weight gain that is also notorious from this drug I almost became diabetic so was taken off it and put onto Aripiprazole.



May I ask what medication and dosage she's on right now?

The Max dose of olanzapine in the UK is 20mg
If you were prescribed 30mg of olanzapine you were on 50% more than the max advised dose by the BNF and the manufacturer.

Anything more is considered off label

No wonder you were tired.
 
fazza

fazza

Well-known member
Joined
Jul 23, 2014
Messages
1,856
Location
U.K
There is very little point advising people which Anti-psychotic med is better than others as each person will react in different ways.

Some people find that first generation Anti-Psychotics meds work better than second generation
Such As
Clopixol
Depixol
Even Chlorpromazine can help which was the first Anti-Pyschotic developed (i may turn you as stiff as an ironing board but it worked well for me) although as I write this I am remembering how tired these drugs made me feel

Then there sadly is also the cost the your NHS region may be bound to and reluctant to spend money.

Risperdone is cheap as chips because its generic but resperidone consta (depot) is very expensive
as is invega as the patent is still in force.

Aripiprazole's patent has expired so its now generic and cheap and also olanzapine is also cheap.

You may not think your doctor could be penny pinching but it happens.

I am prescribed latuda (lurasidone) works a treat for me but my doctor had to jump through a few hoops to get it me.
 
fazza

fazza

Well-known member
Joined
Jul 23, 2014
Messages
1,856
Location
U.K
Ah just realised you are in Idaho.
Little point in me telling you about NHS costings.
 
Z

Zoe1

Well-known member
Joined
Jul 8, 2019
Messages
4,678
Location
Nowhere
ive been on Paliperidone for a few years now
it is so much lighter than anything else I have tried
I think I'm on quite a few different meds
so there is still a degree of tiredness at times,
but this is the best package I have ever had in terms of meds
I feel pretty normal on it

I think it makes me overweight , I need to do more walking
 
D

Daisy3

New member
Joined
Dec 1, 2019
Messages
3
Location
United States
I appreciate all your insights. I think it is actually good to read about how certain meds affect people. I did do some research and found that taking it earlier in the evening, perhaps at dinner rather than bedtime, may help her be able to wake up earlier. Because she is a teen and has stopped her meds on a few occasions due to the "fogginess," I am always searching for advice.
 
Thread starter Similar threads Forum Replies Date
BleachedViolet Information On Hearing Voices 14
O Information On Hearing Voices 2
Top